Not Allergic to Copaxone..I'm reacting to the to Steroids???

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Macs Mum
Regular Member


Date Joined Jun 2009
Total Posts : 46
   Posted 7/15/2009 11:19 PM (GMT -6)   
Hi All

As some of you may have read, we thought I was having an allergic reaction to the copaxone.

After seeing my neuro yesterday, although he thinks the Saturday night injection was a true one off reaction because of the hives, he thinks I'm actually having side effects from the steroids. He thinks I'm having bad heartburn, and he said heartburn is more prevalent at night, and it just coincidence that I'm getting it after my copaxone shots, plus, my complaint of the chest pain is lasting longer than the 'normal 15 mins of chest pain' the other 10% copaxone users get.

My last copaxone injection was on Sunday night, and within the hour I had some chest pain. I had no issues on Monday night, but on Tuesday night, I got the pain in the chest thru to the shoulder blades again, but I hadn't had a shot of copaxone since Sunday. I know it was mentioned to me on here that you can get BAD heartburn from the IV steroids (I had methylprednisolone) but I thought the reactions were just during treatment, not after it? I was kind of hesitant to agree with him, but given that another bout of chest pain this morning - with no copaxone in my system, I guess he's right.

So if I had the 1500mg of steroids infused between July 6th - 8th....how long does the stuff stay in your system for, and how long can I expect to get side effects? (Sorry, I didn't ask the neuro this...)
I'm also extremely itchy and breaking out in rashes from my scratching.... is this a steroid thing as well?

Thanks!
MM
They're not brain lesions, they're 'BRIGHT IDEAS'

Post Edited (Macs Mum) : 7/15/2009 11:25:36 PM (GMT-6)


Gretchen1
Forum Moderator


Date Joined Jan 2007
Total Posts : 3537
   Posted 7/16/2009 7:49 AM (GMT -6)   
ooooh I hadn't thought of that!!  I did itch like crazy after the steroids.  I had HORRIBLE heartburn.  I had it for ten days to two weeks after my infusions.  It was the most horrible heartburn I had ever experienced.  If I hadn't been warned, I would have thought I was having a heart attack.
 
I am so glad to hear you are giving copaxone another try. 
Gretchen  ~  diagnosed with MS July 2006
 
I have no lesions on my soul and so I will live with no limits.


nursejenn1012
Regular Member


Date Joined May 2009
Total Posts : 104
   Posted 7/16/2009 10:33 AM (GMT -6)   
The steroid should be well out of your system. A rash is not one of the side effects of a steroid, the steroid is the treatment for any allergic reactions, rash, persistant itching. Heartburn is a common side effect of solu-medrol (methylprednisolone) As for the chest pain. I would get that looked into. Especially because it goes into your shoulder blades..true heartburn can as well, but i think you should get it looked into--i am obviously not a dr and cannot by any means diagnose you, and your md will know better then me--but working on a cardiac floor, i see the steroids on a daily basis. Let me know if this info helped :)
God will Give me nothing i cannot handle--i just wish he didn't trust me so much


Gretchen1
Forum Moderator


Date Joined Jan 2007
Total Posts : 3537
   Posted 7/16/2009 1:52 PM (GMT -6)   
Good advice, nursejen!!  Thank you.
Gretchen  ~  diagnosed with MS July 2006
 
I have no lesions on my soul and so I will live with no limits.


nursejenn1012
Regular Member


Date Joined May 2009
Total Posts : 104
   Posted 7/16/2009 6:37 PM (GMT -6)   
Anytime :) Like I said, i obviously cannot diagnose, and you should always consult a dr. But Im here if you need some advice. My primary focus is cardiac, but we do get neuro patients regularly :)
God will Give me nothing i cannot handle--i just wish he didn't trust me so much


Macs Mum
Regular Member


Date Joined Jun 2009
Total Posts : 46
   Posted 7/16/2009 9:09 PM (GMT -6)   
Hi Ladies

Sorry, I should have mentioned when the ambulance came on the Saturday night (second shot) they hooked me up to the heart machine, and it was fine. My BP was fine and my O2 saturation was at 99%

After discussing it with my GP today, its only been 9 days since my last infusion of 500mg, so he does think its residual side-effects and has prescribed me antacids to take for the next week. To be on the safe side, he took some blood to check my potassium - even though EKG was fine, just to make sure the steroids didn't cause my levels to drop. On Monday I have to go for a Urea Breath Test - which is looking for the presence of 'helicobacter Pyylori' in the stomach which could indicate gastritis, gastric ulcer, and peptic ulcer disease. I couldn't have the test today because I hadn't fasted.

Thanks for the info Nursejenn, you can come to Australia and be my nurse anytime :)

Gretchen: I too thought there was something going on with my heart that night! I know I was told on here about it, but man it was bad! I'm glad I can stay on the copaxone - going on to anything else was worrying me a little bit. Have you ever traveled with yours? I'm going home to Canada (YAY!) in December for 6 weeks, and was wondering what's the best way to travel with it. I guess I can always ring the company 4 weeks before leaving to see what they have to say about taking it on a 20hr trip.

Hope everyone is well
MM tongue
They're not brain lesions, they're 'BRIGHT IDEAS'


Gretchen1
Forum Moderator


Date Joined Jan 2007
Total Posts : 3537
   Posted 7/17/2009 7:27 AM (GMT -6)   
Hey Macs Mum,
 
Yup, I have traveled with it.  It is a piece of cake.  I have lots of good advice.  Although I keep my copaxone in the fridge, it doesn't have to be refridgerated.  It can be out for a month.  You must carry the copaxone onto the plane.  Bring the perscription label from the box.  I don't bring the box as it is sorta bulky. I purchased a nice sturdy plastic pencil box from staples or office max.  If you are concerned with cold, you can pack a blue ice or the frozen deal they come with.  I always have a few of those in my freezer.
 
You must removed the copaxone from your bag and have it in a plastic bag as you go through security.  Before I knew about leaving them out of the fridge, you would have to do the same thing with the little blue ice or cold pack.  They don't even question you.  If you have any questions, call the airlines ahead of time.  Also, the security people are very helpful as you go through. 
 
Also, I don't know how you are managing your sharps.  You cannot just throw those syringes away.  The laws are different in each state so make sure you know yours.  I hated those darn sharps containers.  I stumbled upon a nifty little gadget called the B-D safe clip.  It is this little plastic deal that cuts the needles off your syringe when you are done.  Once the needle is off, you can just throw away the syringe.  The safe clip not only cuts the needle off, it permanently stores it inside itself.  It holds over a thousand needles. 
 
My doctor will allow me to drop my full B-D safe clips into his sharps conatainer.  In many states you have to pay to have your sharps managed (taken).  You can get your pharmacy to order the B-D safe clip for you, they are about 6 bucks.  Before I found the safe clip I made sure I kept all my sharps to dispose of at home. 
 
Yikes this is long!  Sorry!!  I hope this helps.


Gretchen  ~  diagnosed with MS July 2006
 
I have no lesions on my soul and so I will live with no limits.

Post Edited (Gretchen1) : 7/17/2009 7:30:05 AM (GMT-6)


Macs Mum
Regular Member


Date Joined Jun 2009
Total Posts : 46
   Posted 7/19/2009 8:37 PM (GMT -6)   
Hi Gretchen

Thanks for the travel info. I figured someone on here would have traveled with it. Plenty of time to check rules, laws etc as we arent leaving until December 7th...but it can't come soon enough for me!

The mediation my GP prescribed my for heartburn is working (Taking Somac) I haven't had any intense chest/should blade pain since I started taking it on Friday :) Even though I am feeling better, I'm still going to have my breath test tomorrow just to be on the safe side.

Hope everyone is well
MM
They're not brain lesions, they're 'BRIGHT IDEAS'


gangel
New Member


Date Joined Sep 2009
Total Posts : 1
   Posted 9/19/2009 1:40 AM (GMT -6)   
nono Hi new to this type of well any thing BUT to the point looked up the steriods the doc tried to get me to use after 2 treatments had serios heart attack  have now got 6 stents and a good aniplactie    sry cant spell  anyway looked up the steriod they was giving me and found one of the nice little side affects was heart attacks lol wish i read it first    just a th9ught u might look into before u have another treatment
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, October 17, 2017 3:51 AM (GMT -6)
There are a total of 2,883,069 posts in 316,353 threads.
View Active Threads


Who's Online
This forum has 157478 registered members. Please welcome our newest member, bludee.
229 Guest(s), 7 Registered Member(s) are currently online.  Details
07kr5, pattygirl, Goodboy874565, Carn13, straydog, kellyinCali, iPoop


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer